Oklahoma, 2005

Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005

August 12, 2005 · NWS OUN · 19 events in 7 counties and zones

18 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 1:16 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 12, 1:16 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT FRI AUG 12 2005

.DISCUSSION...
SFC FRONT HAS SAGGED DOWN INTO NW OK TODAY. FRONT IS EXPECTED TO
MEANDER ACROSS THE SAME GENERAL AREA...FROM PANHANDLES/NW OK NE-WARD
INTO E KS...UNTIL A REINFORCING SHOT OF COOLER AIR KICKS IT DOWN
INTO OK SAT NIGHT/SUN. AT THAT POINT THINGS SHOULD GET INTERESTING.

COLD-AIR REINFORCEMENT NOW TAKING SHAPE ON LATEST SFC ANALYSIS AS
A DEVELOPING SECONDARY COLD FRONT ACROSS DAKOTAS AND N WY...WITH
19Z TEMPS IN 40S BEHIND IT OVER PARTS OF MT. WE HAVE UPPED THE
POPS THROUGH AND SAT OVER NCENTRAL/NW OK BASED ON PERSISTENT
MODEL QPFS DEPICTING HEAVIER AND MORE WIDESPREAD RAINFALL CLOSER
TO THE FRONT. DUE TO INHERENT UNCERTAINTIES IN CONVECTIVE
EVOLUTION...IT IS STILL HARD TO GO MUCH HIGHER THAN 60PCT AT ANY
GIVEN LOCATION. EXPECT MORE OF THE SAME UNTIL THE SFC BOUNDARY
PUSHES FARTHER INTO THE AREA...WITH ISOLATED TO SCATTERED
SHOWERS/TSTORMS OVER THE REST OF THE AREA THIS EVENING THROUGH SAT.
CONVECTION WILL BE RELATIVELY ABUNDANT IN THE AFTERNOON/EVENING...
BUT CONSIDERING THE OVERNIGHT/MORNING SHOWERS EARLIER TODAY WE
CANNOT RULE OUT A REPEAT OF ELEVATED WARM-ADVECTION SHOWERS
OVERNIGHT INTO EARLY SAT.

PRECIP EXPECTED TO BECOME MORE WIDESPREAD OVER A LARGER PART OF THE
CWA SAT NIGHT AS STRENGTHENING FRONTAL ZONE MOVES S INTO THE AREA.
LATEST MODEL TRENDS ARE FOR THE FRONT TO STALL ACROSS TX AND FAR SE
OK SUN NIGHT-MON. THIS SFC PATTERN... COUPLED WITH WEAK SW FLOW OVER
AREA AROUND A SUBTROPICAL RIDGE OVER THE LOWER MS VALLEY... WILL SET
THE STAGE FOR A PROLONGED RAIN EVENT INCLUDING THE POTENTIAL FOR ONE
OR MORE MADDOX FRONTAL-TYPE FLOOD EVENTS. IMPRESSIVE MOISTURE IS
FORECAST OVER THE AREA WITH PRECIPITABLE H20 VALUES FORECAST OVER 2
INCHES. MODEL RUN-TOTAL QPFS INDICATE WIDESPREAD 1-3 INCH TOTALS
BY LATE MONDAY ACROSS NORTHERN CENTRAL AND WESTERN OK...EVEN
HIGHER ON GFS BUT PROBABLY DUE TO CONVECTIVE FEEDBACK ISSUES.
QUESTION AT THIS POINT IS WHERE AND WHEN - NOT IF - HEAVY RAIN
WILL OCCUR BETWEEN NOW AND MONDAY. SPECIFICS WILL DEPEND ENTIRELY
ON MESOSCALE TRENDS THAT ARE TOUGH TO NAIL DOWN THIS FAR OUT...SO
FOR NOW WILL KEEP A MENTION HEAVY/EXCESSIVE RAIN POTENTIAL IN THE
HWO AND ALSO ADD MENTION OF LOCALLY HEAVY RAINFALL IN THE GRIDS
AND RELATED TEXT PRODUCTS WHERE POPS ARE IN THE LIKELY RANGE. ON
SUNDAY HAVE LEANED TOWARD COOLER MAV/MET MAXES ACROSS N OK DUE TO
EXPECTED WIDESPREAD CLOUDS/RAIN.

BEYOND MONDAY...TREND IS BACK TOWARD LOWER POPS AND NEAR TO
SLIGHTLY-ABOVE CLIMATOLOGY ON TEMPS AS FRONTAL ZONE WEAKENS AND
RIDGING ALOFT STRENGTHENS OVER TX/OK AREA. ECMWF EVENTUALLY CARVES
MORE OF A TROF OVER THE CENTRAL STATES AND HINTS AT ANOTHER FRONT
AS EARLY AS NEXT FRIDAY. WILL NEED TO WATCH FOR THIS IN FUTURE
RUNS...BUT FOR NOW THINK IT BEST TO RIDE WITH CONSENSUS AND NOT
REFLECT ANY BIG CHANGES THAT FAR OUT.

WE MOST LIKELY WILL MAKE SOME LAST-MINUTE ADJUSTMENTS TO POPS/WX
THIS EVENING BASED ON EVOLUTION OF ONGOING CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  93  73  85 /  20  30  30  60
HOBART OK         73  93  72  85 /  20  40  40  60
WICHITA FALLS TX  74  95  74  94 /  20  20  30  40
GAGE OK           69  89  67  76 /  60  60  60  60
PONCA CITY OK     74  92  71  79 /  40  50  60  60
DURANT OK         75  96  75  95 /  20  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, Aug 12, 10:55 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI AUG 12 2005

OKZ004>048-050>052-TXZ083>090-131200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOP
THROUGH THE AFTERNOON HOURS ACROSS MANY AREAS OF OKLAHOMA AND
WESTERN NORTH TEXAS. MORE CONCENTRATED SHOWERS AND THUNDERSTORM
DEVELOPMENT IS EXPECTED THIS AFTERNOON ACROSS NORTHERN OKLAHOMA...
WHERE A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA. AN ISOLATED
STRONG THUNDERSTORM MAY DEVELOP... HOWEVER INSTABILITY AND WIND
SHEAR WILL REMAIN LIMITED AND SEVERE WEATHER IS NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE SATURDAY AND SATURDAY NIGHT AS A
COLD FRONT CONTINUES TO MOVE THROUGH THE AREA. THE CHANCE OF
THUNDERSTORMS CONTINUE THROUGH WEDNESDAY. THE CHANCES OF SEVERE
THUNDERSTORMS WILL REMAIN LOW.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL BE POSSIBLE OVER THE WEEKEND INTO EARLY NEXT
WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

30

The radar

The Norman radar (KTLX), 61 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Grady

When
August 12, 1:55 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.283, -97.950

The wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Canadian

When
August 12, 2:27 PM CST
Where
Canadian County, Yukon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -97.750

Several power poles downed.

Thunderstorm Wind, Oklahoma

When
August 12, 2:27 PM CST
Where
Oklahoma County, Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.517, -97.633

Thunderstorm Wind, Canadian

When
August 12, 2:27 PM CST
Where
Canadian County, Yukon
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
35.500, -97.750

The front windows of a furniture store were blown out.

Thunderstorm Wind, Oklahoma

When
August 12, 2:32 PM CST
Where
Oklahoma County, Bethany
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.517, -97.633

Thunderstorm Wind, Canadian

When
August 12, 2:35 PM CST
Where
Canadian County, 3 mi SE of Piedmont
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.617, -97.717

Thunderstorm Wind, Oklahoma

When
August 12, 2:36 PM CST
Where
Oklahoma County, (Pwa)wiley Post Apt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.533, -97.650

Wind was measured by the KPWA ASOS.

Thunderstorm Wind, Oklahoma

When
August 12, 2:36 PM CST
Where
Oklahoma County, (Pwa)wiley Post Apt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.533, -97.650

Several hangers at the Wiley Post Airport were damaged.

Thunderstorm Wind, Logan

When
August 12, 2:50 PM CST
Where
Logan County, 10 mi WSW of Seward
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.750, -97.650

Thunderstorm Wind, Kingfisher

When
August 12, 2:50 PM CST
Where
Kingfisher County, Cashion
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -97.683

Thunderstorm Wind, Oklahoma

When
August 12, 2:55 PM CST
Where
Oklahoma County, Edmond
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
35.650, -97.483

The strong winds moved two, 450 pound air conditioners about 15 feet on the top of an Autozone at 9th and Broadway. The roof was eventually blown off into the parking lot. Many tree limbs were also observed down on the east side of Edmond on Coltrane Road from 33rd Street North to Coffee Creek Road.

Lightning, Oklahoma

When
August 12, 3:00 PM CST
Where
Oklahoma County, The Vlg
Property damage
$500
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck a power line that then severed. The dangling line then set part of the yard and the roof of the nearby house on fire.

Thunderstorm Wind, Oklahoma

When
August 12, 3:11 PM CST
Where
Oklahoma County, Arcadia
Measured
52 kt (60 mph) estimated gust
Property damage
$150
Reported by
GENERAL PUBLIC
Coordinates
35.667, -97.333

Numerous tree limbs up to 3 inches in diameter were downed.

Thunderstorm Wind, Payne

When
August 12, 3:30 PM CST
Where
Payne County, 13 mi WNW of Perkins
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.033, -97.250

Thunderstorm Wind, Logan

When
August 12, 3:30 PM CST
Where
Logan County, 2 mi N of Langston
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.983, -97.250

Thunderstorm Wind, Payne

When
August 12, 3:35 PM CST
Where
Payne County, Perkins
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -97.033

Some very large, but unhealthy trees, were downed.

Thunderstorm Wind, Lincoln

When
August 12, 3:37 PM CST
Where
Lincoln County, 3 mi W of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -97.017

Thunderstorm Wind, Payne

When
August 12, 3:46 PM CST
Where
Payne County, Stillwater
Measured
52 kt (60 mph) estimated gust
Property damage
$150
Reported by
EMERGENCY MANAGER
Coordinates
36.117, -97.067

Three to four inch diameter tree limbs were downed on the west side of town.

Thunderstorm Wind, Payne

When
August 12, 3:50 PM CST
Where
Payne County, (Swo)airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.167, -97.083

The wind was measured by the AWOS at Stillwater Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472870, 5472871, 5472872, 5472966, 5472873, 5472874, 5472956, 5472967, 5472957, 5472958, 5472965, 5472968, 5472959, 5472960, 5472961, 5472969, 5472962, 5472963, 5472964.